Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 154, NWS Denver/Boulder, CO

July 1, 2005Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 1, 2005, 4:00 PM MDT for Sedgwick County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 4:00 PM MDT (22:00 UTC)
Expired
Jul 1, 2005, 4:48 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 177 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:11 PM MDTHAIL 0.75Ovid, COHAIL COMPLETELY COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 012200
SVRBOU
COC115-012245-
/O.NEW.KBOU.SV.W.0154.050701T2200Z-050701T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SEDGWICK COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF JULESBURG

* UNTIL 445 PM MDT

* AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  WEST OF OVID...OR ABOUT 9 MILES WEST OF JULESBURG...MOVING
  SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SIXTEEN-MILE CORNER...SEDGWICK...OVID...MARKS BUTTE AND JULESBURG.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4099 10212 4099 10259 4076 10250 4076 10210

$$

RPK
2 follow-up statements
000 
WWUS55 KBOU 012218
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
417 PM MDT FRI JUL 1 2005

COC115-012245-
/O.CON.KBOU.SV.W.0154.000000T0000Z-050701T2245Z/
SEDGWICK CO-
417 PM MDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MDT FOR
CENTRAL SEDGWICK COUNTY...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 2 MILES SOUTHEAST OF OVID...OR ABOUT 6 MILES SOUTHWEST OF
JULESBURG...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEDGWICK...OVID...MARKS BUTTE AND JULESBURG.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4099 10212 4099 10259 4076 10250 4076 10210

$$

RPK
000 
WWUS55 KBOU 012248
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT FRI JUL 1 2005

COC115-012258-
/O.EXP.KBOU.SV.W.0154.000000T0000Z-050701T2245Z/
SEDGWICK CO-
448 PM MDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK COUNTY
EXPIRED AT 445 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4099 10212 4099 10259 4076 10250 4076 10210

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 1, 2:30 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT FRI JUL 1 2005

.SHORT TERM...A DRIER WEST TO NORTHWESTERLY FLOW WILL BE OVER THE
CWFA TONIGHT FOLLWING THE PASSAGE OF A WEAK SHORT...MAKING ITS WAY
ACROSS NORTHEASTERN COLORADO THIS AFTN.  THIS SHORT WAVE HAS ALLOWED
A LINE OF THUNDERSTORMS TO DEVELOP EARLY THIS AFTN ALONG A BOUNDARY
WHICH EXTENDED FM SEDGWICK TO LIMON TO ELBERT EARLY THIS AFTN.  A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR POINTS EAST OF THIS LINE
UNTIL 9 PM.  CAPES EAST OF THE LINE ARE AROUND 2500 J/KG WITH
MODERATE SHEAR AS WELL.  CURRENT THREAT OF LARGE HAIL AND DAMAGING
WINDS LOOKS REASONABLE.  DEWPOINTS ALONG THE FRONT RANGE HAVE
DROPPED INTO THE LWR 30S THIS AFTN...SO MAIN THREAT WILL REMAIN EAST
OF THE URBAN CORRIDOR. LINGERING THUNDERSTORMS IN THE MOUNTAINS
SHOULD TAPER OFF BY THIS EVENING AS BOTH THE NAM AND GFS SHOW
DOWNWARD QG VERTICAL VELOCITES IN THE WAKE OF THE SHORT WAVE BY 00Z.
AS FOR SATURDAY...SFC THETA-E RIDGE WILL BE WELL EAST OF THE CWFA SO
THREAT SHOULD ON NORTHEAST PLAINS SHOULD BE NIL.  NAM FCST SOUNDINGS
SHOW ENOUGH MID LEVEL MOISTURE FOR SOME HIGH BASED STORMS ALONG THE
HIGHER TERRAIN HOWEVER...SO WILL KEEP ISOLD COVERAGE MENTIONED
THERE.  MOISTURE WILL BE SCANT SATURDAY SO MAIN THREAT FM THE STORMS
WILL BE MICROBURST WINDS.

.LONG TERM...PRETTY BRISK WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED
FOR THE FORECAST AREA SATURDAY NIGHT THROUGH MONDAY MORNING.  THE
FLOW REMAINS PRETTY STRONG BUT IS DUE WESTERLY MONDAY INTO MONDAY
EVENING.  FOR SYNOPTIC SCALE LIFT...THE QG VERTICAL VELOCITY GRIDS
HAVE WEAK DOWNWARD MOTION PROGGED FOR THE FORECAST AREA SATURDAY
EVENING.  THERE IS WEAK ASCENT INDICATED LATE DAY SUNDAY INTO MONDAY
MORNING...THEN WEAK DOWNWARD MOTION FOR MONDAY LATE IN THE  DAY. THE
LOW LEVEL PRESSURE AND WIND FIELDS HAVE A BATCH OF UPSLOPE PROGGED
FOR THE PLAINS ON SUNDAY INTO MONDAY. MOISTURE-WISE....SATURDAY
EVENING HAS ONLY A LITTLE MOISTURE IN THE UPPER LEVELS...THE
BOUNDARY LAYER IS DRY.  IT IS SIMILAR ON SUNDAY.  THE DEW POINT
GRIDS SHOW READINGS BELOW 40 F SATURDAY EVENING THROUGH SUNDAY
EVENING.   BUT SUNDAY NIGHT...MOISTURE INCREASE IN THE BOUNDARY
LAYER.  MONDAYS LOW LEVEL MOISTURE IS PRETTY GOOD.  A THETA-E AXIS
MOVES INTO THE PLAINS BY SUNDAY EVENING AND CONTINUE THROUGH LATE
DAY MONDAY.  THE LAPSE RATES ARE PRETTY STEEP THROUGH MUCH OF THE
PERIOD...THE BEST LATE DAY MONDAY.  THIS IS THE SAME WITH THE
POTENTIAL INSTABILITY...ITS MOST FAVORABLE MONDAY AFTERNOON.
THERES PRETTY HIGH CAPE ON THE FORECAST SOUNDINGS BOTH LATE DAY
SUNDAY AND MONDAY.  ITS A BIT HIGHER MONDAY AFTERNOON.  THE BEST
QPF IS INDICATED ON MONDAY AFTERNOON.  SO FOR POPS...VERY LITTLE
SATURDAY EVENING...A BIT MORE LATE DAY SUNDAY...ANOTHER SMALL
INCREASE LATE DAY MONDAY.  FEW CHANGES NEEDS TO CURRENT GRIDS.  FOR
TEMPERATURES...A 1-3 C COOL DOWN IS INDICATED SUNDAY...THAN ANOTHER
SLIGHT COOL DOWN FOR MONDAY.

FOR THE LAST FOUR DAYS...TUESDAY THROUGH FRIDAY...TUESDAY HAS AN
UPPER TROUGH PASS ACROSS THE FORECAST AREA WITH NORTHWESTERLY FLOW
ALOFT BEHIND IT.  BY WEDNESDAY...THE UPPER RIDGE MOVES RIGHT OVER
COLORADO AND STAYS THROUGH FRIDAY.  MOISTURE AND LOW LEVEL WINDS ARE
PRETTY GOOD FAVORABLE FOR SOME POPS TUESDAY AND WEDNESDAY.  IT DRIES
OUT A BIT THURSDAY AND FRIDAY AND WARMS A BIT AS WELL.

&&

.BOU...NONE.

&&

COOP/KOOP
Hazardous weather outlook, Jul 1, 11:01 AM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT FRI JUL 01 2005

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT FRI JUL 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTHEAST
COLORADO LATE THIS AFTERNOON AND EVENING.  THE MAIN THREAT OF SEVERE
WEATHER WILL BE ALONG AND EAST OF A LINE FROM STERLING TO FORT
MORGAN TO LIMON.  SURFACE DEWPOINTS IN THOSE LOCATIONS SHOULD HOLD
IN THE UPPER 40S THIS AFTERNOON...RESULTING IN MODERATE INSTABILITY.
THIS INSTABILITY ALONG WITH SUFFICIENT WIND SHEAR IN THE ATMOSPHERE
WILL BE ENOUGH FOR THE STORMS PRODUCE GOLF BALL SIZED HAIL AND WIND
GUSTS IN EXCESS OF 60 MPH.

FROM THE URBAN CORRIDOR WESTWARD...SURFACE DEWPOINTS ARE EXPECTED TO
DROP INTO THE 20S AND 30S THIS AFTERNOON.  THIS WILL CREATE AN
ENVIRONMENT MORE CONDUCIVE TO MICROBURST ACTIVITY WITH WIND GUSTS IN
EXCESS OF 50 MPH NEAR SHOWERS OR THUNDERSTORMS...BUT LITTLE RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/KOOPMEINERS

In the hours before

Local storm report, Jul 1, 11:58 AM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1158 AM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             NE BRUSH                40.26N 103.63W
06/30/2005  0.75 INCH        MORGAN             CO   TRAINED SPOTTER

            MOSTLY MARBLE SIZE HAIL

0632 PM     HAIL             BRUSH                   40.26N 103.63W
06/30/2005  0.88 INCH        MORGAN             CO   TRAINED SPOTTER

            GROUND COMPLETELY COVERED WITH HAIL

0638 PM     HAIL             3 NE BRUSH              40.29N 103.59W
06/30/2005  0.75 INCH        MORGAN             CO   TRAINED SPOTTER

0640 PM     HAIL             2 ENE HILLROSE          40.34N 103.49W
06/30/2005  1.75 INCH        MORGAN             CO   TRAINED SPOTTER

0704 PM     HAIL             14 W FORDER             38.65N 103.98W
06/30/2005  1.00 INCH        LINCOLN            CO   TRAINED SPOTTER

0713 PM     HAIL             28 W KARVAL             38.73N 104.05W
06/30/2005  0.75 INCH        LINCOLN            CO   TRAINED SPOTTER

            MOSTLY MARBLE SIZE HAIL

0716 PM     HAIL             30 WSW KARVAL           38.56N 104.04W
06/30/2005  1.75 INCH        LINCOLN            CO   PUBLIC

0730 PM     HAIL             KEENESBURG              40.11N 104.52W
06/30/2005  0.75 INCH        WELD               CO   TRAINED SPOTTER

0740 PM     HAIL             15 SW KARVAL            38.58N 103.73W
06/30/2005  1.00 INCH        LINCOLN            CO   CO-OP OBSERVER

            ESTIMATED 60MPH WIND GUSTS

0801 PM     HAIL             15 SE ROGGEN            40.02N 104.17W
06/30/2005  0.75 INCH        WELD               CO   TRAINED SPOTTER

            GROUND COVERED WITH HAIL. ENTIRE WHEAT FIELD DESTROYED.

0825 PM     HAIL             HOYT                    40.02N 104.07W
06/30/2005  1.00 INCH        MORGAN             CO   TRAINED SPOTTER

            LOTS OF PENNY SIZE HAIL.

0930 PM     TSTM WND GST     5 S LINDON              39.66N 103.40W
06/30/2005  60 MPH           WASHINGTON         CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:17 PM MDTSevere Thunderstorm WarningBOUMorgan43 min
Jun 30, 6:39 PM MDTSevere Thunderstorm WarningBOUWashington36 min
Jun 30, 6:47 PM MDTSevere Thunderstorm WarningBOULincoln34 min
Jun 30, 7:26 PM MDTSevere Thunderstorm WarningBOUWeld49 min
Jun 30, 8:12 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan50 min
Jun 30, 8:38 PM MDTTornado WarningBOUAdams26 min
Jun 30, 8:59 PM MDTSevere Thunderstorm WarningBOUWashington46 min
Jun 30, 9:20 PM MDTSevere Thunderstorm WarningBOULincoln55 min
Jul 1, 5:08 PM MDTSevere Thunderstorm WarningBOULincoln52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.